Pathological effects of drugs on the gastrointestinal tract: a review

ArticleinHuman Pathlogy 38(4):527-36 · May 2007with25 Reads
DOI: 10.1016/j.humpath.2007.01.014 · Source: PubMed
Drug-induced injury of the gastrointestinal (GI) tract is increasingly common but generally under-recognized. Although there is an overwhelming number of drugs that are associated with adverse GI effects, there is a limited number of characteristic injury patterns that should prompt consideration of drug-induced GI pathology. These include the following: erosions, ulcers, and strictures; crystal deposition; parietal cell changes; reactive gastropathy; pseudodysplastic changes; microscopic colitis; infectious or necrotizing enterocolitis; ischemic colitis; focal active colitis; and increased epithelial apoptosis. This article reviews morphological and pathophysiological features of some of the more common and pathologically recognizable drug-related injury patterns and provides a practical guide for the recognition and diagnosis of drug-induced pathology in the upper and lower GI tract.
    • "Genta & Lash signalent que certains cas de gastrite réactionnelle, liés à la prise d'anti-inflammatoires non stéroïdiens, peuvent parfois s'accompagner de foyers inflammatoires actifs localisés, comportant quelques polynucléaires [5] . Une ascension de fibres musculaires lisses, issues de la musculaire muqueuse hyperplasique , est observée entre les cryptes (figures 1-2) [1, 3]. Les colorations spéciales ne mettent pas en évidence d'Helicobacter pylori. "
    [Show abstract] [Hide abstract] ABSTRACT: L’objectif de cet article est d’exposer les caractéristiques anatomo-cliniques et histologiques des différentes gastropathies toxiques, médicamenteuses et vasculaires auxquelles peut être confronté le pathologiste lors de l’analyse de biopsies gastriques.
    Article · Jan 2015
    • "CGN had no effects on BW, BW gain, feed consumption, feed efficacy, hematology or clinical chemistry parameters or complete histopathology when fed in infant formula at 2250 ppm from LD2 for 28 consecutive days, a period (~4 weeks of age) corresponding to the time of nursing to weaning for piglets (Buelke-Sam, 2002). If CGN was irritating to the gastrointestinal tract of these piglets, then it would be expected that histopathological findings consistent with an irritant, such as inflammation, erosion, villous degeneration, edema, and even ulceration would be present (Parfitt and Driman, 2006), but none of these findings were seen in the CGN-dosed animals. Similarly, none of the special stains or immunohistochemical stains found any evidence of immune activation in the gastrointestinal tract. "
    [Show abstract] [Hide abstract] ABSTRACT: A toxicity / toxicokinetic swine-adapted infant formula feeding study was conducted in Domestic Yorkshire Crossbred Swine from lactation day 3 for 28 consecutive days during the preweaning period at carrageenan concentrations of 0, 300, 1000 and 2250 ppm under GLP guidelines. . This study extends the observations in newborn baboons (McGill et al., Gastroenterology 73, 512-517, 1977) to piglets and evaluates additional parameters: organ weights, clinical chemistry, special gastrointestinal tract stains (toluidine blue, Periodic Acid-Schiff ), plasma levels of carrageenan; and evaluation of potential immune system effects. Using validated methods, immunophenotyping of blood cell types (lymphocytes, monocytes, B cells, helper T cells, cytotoxic T cells, mature T cells), sandwich immunoassays for blood cytokine evaluations (IL-6, IL-8, IL1β, TNF-α), and immunohistochemical staining of the gut for IL-8 and TNF-α were conducted. No treatment-related adverse effects at any carrageenan concentration were found on any parameter. Glucosuria in a few animals was not considered treatment-related. The high dose in this study, equivalent to ~430 mg/kg/day, provides an adequate margin of exposure for human infants, as affirmed by JECFA (2014) and supports the safe use of carrageenan for infants ages 0-12 weeks and older and infants with special medical needs.
    Full-text · Article · Jan 2015
    • "PIO tends to occur at the anatomical site of narrowing, with the middle third behind the left atrium predominating. The clinical presentation of patients with PIO is usually retrosternal chest pain or heartburn (60 %), odynophagia (50 %), and dysphagia (40 %) [3]. Also, PIO can be complicated by esophageal hemorrhage, esophageal strictures, or even fatal esophageal perforations [4]. "
    [Show abstract] [Hide abstract] ABSTRACT: Various drugs are known to cause pill esophagitis. Antimicrobial drugs and nonsteroidal anti-inflammatory drugs are the most common causes of pill-induced esophagitis. Most patients suffer only self-limiting pain, but serious complications can occur. A 21-year-old man was admitted to our outpatient clinic with retrosternal chest pain, dysphagia, and odynophagia complaints, which occurred within 2 weeks after starting dexketoprofen trometamol. An upper endoscopy system examination revealed three well-demarcated ulcers in the esophagus at 35 cm from the incisors. Dexketoprofen trometamol may cause esophageal lesions. This rare disorder should be considered in patients presenting with sudden-onset retrosternal pain in addition to dysphagia and odynophagia.
    Full-text · Article · Nov 2014
Show more

Recommended publications

Discover more